Idaho, 2023Damaging Wind in Idaho, May 21, 2023
May 21, 2023 · NWS OTX · 1 event in 1 county or zone
Strong thunderstorms brought small hail and winds to the Lake Pend Oreille area. 75.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms brought small hail and winds to the Lake Pend Oreille area. Hail sizes with near 0.75. Wind gusts maxed near 30 MPH.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 21, 7:59 PM PST, 16 minutes earlier.
Area forecast discussion, May 21, 7:59 PM PST, 16 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
859 PM PDT Sun May 21 2023
.SYNOPSIS...
The weather will settle down for the work week with significantly
cooler temperatures and far less moisture. Showers and
thunderstorms are expected again in the northern mountains on
Monday. Highs will be in the 60s and mid 70s for Monday and
Tuesday and then slowly warm thereafter.
&&
.DISCUSSION...
Evening update: An upper trough is now pushing into the region
which is bringing breezy winds to the Cascades with cooler,
drier, and more stable air pushing into Central Washington.
Dewpoints falling into the 30s in Wenatchee and Ephrata is a sign
of the drier air. Cold advection behind the cold front is also
delivering breezy to locally windy conditions near the Cascades.
Ahead of the front elevated instability lingers over the northern
mountains into the ID Panhandle with some shower and thunderstorm
activity lingering this evening. But this too should be on a
downward trend into the overnight hours as the drier air punches
in. Earlier severe thunderstorms produced large hail over NE
Washington with hail up to golf ball size reported in Addy. A
Severe Thunderstorm Watch was also issued for Asotin, Lewis, and
Nez Perce Counties. The severe storms this evening stayed south of
these counties although storms did produce heavy rain and
frequent lightning from Asotin up into Clarkston and Moscow. The
Severe Thunderstorm Watch will be allowed to expire at 9 PM. JW
&&
.AVIATION...
06Z TAFS: Drier and more stable air will move into the region
tonight and Monday with thunderstorms tonight confined mainly to
the northern mountains/valleys (north of Spokane and Coeur
d'Alene) and south and east of Lewiston. Winds will be locally
breezy especially near the Cascades as cooler air moves into the
region. Monday afternoon the atmosphere will destablize over the
northern mountains (again north of the Columbia Basin, Spokane,
Coeur d'Alene) for a chance of showers and thunderstorms. TAF
sites are expected to remain VFR through Monday evening with dry
conditions expected. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 50 66 43 67 44 74 / 20 20 20 0 0 0
Coeur d'Alene 51 65 43 67 44 74 / 20 20 20 10 0 0
Pullman 47 63 41 66 44 71 / 30 10 0 0 0 0
Lewiston 56 71 47 73 49 79 / 70 10 0 0 0 0
Colville 50 65 43 65 42 73 / 50 80 60 30 10 0
Sandpoint 52 62 44 64 44 71 / 70 50 40 20 10 0
Kellogg 51 61 45 65 46 71 / 50 50 10 10 0 0
Moses Lake 47 71 42 72 46 78 / 0 0 0 0 0 0
Wenatchee 50 68 47 71 49 76 / 0 0 0 0 0 0
Omak 52 69 47 69 47 76 / 10 40 20 10 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
In the hours before
Local storm report, May 21, 4:37 PM PST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
537 PM PDT SUN MAY 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL 12 S BERNE WSDOT CAMP 47.61N 120.92W
05/20/2023 E1.00 INCH CHELAN WA PUBLIC
FOUND WHILE HIKING VIA SOCIAL MEDIA.
&&Special weather statement, May 21, 4:42 PM PST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Spokane WA
542 PM PDT Sun May 21 2023
IDZ001-220115-
Northern Panhandle ID-
542 PM PDT Sun May 21 2023
...A strong thunderstorm will impact portions of south central
Boundary and northwestern Bonner Counties through 615 PM PDT...
At 542 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Nordman, or 20 miles northwest of Sandpoint,
moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coolin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4839 11680 4848 11700 4874 11681 4861 11647
TIME...MOT...LOC 0042Z 214DEG 20KT 4853 11680
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
FewkesSpecial weather statement, May 21, 5:00 PM PST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Spokane WA
600 PM PDT Sun May 21 2023
IDZ001-WAZ037-220130-
Northern Panhandle ID-Northeast Mountains WA-
600 PM PDT Sun May 21 2023
...A strong thunderstorm will impact portions of south central
Boundary, northwestern Bonner and southeastern Pend Oreille Counties
through 630 PM PDT...
At 600 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Nordman, or 18 miles north of Priest River, moving
northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coolin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4830 11689 4839 11709 4874 11681 4860 11645
TIME...MOT...LOC 0100Z 217DEG 28KT 4845 11687
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
FewkesLocal storm report, May 21, 5:35 PM PST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
635 PM PDT SUN MAY 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM HAIL 1 SW KETTLE FALLS 48.60N 118.07W
05/21/2023 E0.75 INCH STEVENS WA PUBLIC
DRIFTS OF HAIL. VIA SOCIAL MEDIA.
0240 PM TSTM WND DMG COLVILLE 48.54N 117.90W
05/21/2023 STEVENS WA PUBLIC
TREE BLOWN DOWN. VIA SOCIAL MEDIA.
0245 PM HAIL ARDEN 48.46N 117.87W
05/21/2023 E1.00 INCH STEVENS WA PUBLIC
HAIL PILED UP IN DRIFTS NEAR DOWNSPOUTS AND
OFF THE ROOF. DAMAGE TO SUN SHADE.
0255 PM HAIL 1 NW ADDY 48.36N 117.85W
05/21/2023 E1.00 INCH STEVENS WA PUBLIC
VIA SOCIAL MEDIA.
0300 PM HAIL 1 N ADDY 48.37N 117.84W
05/21/2023 E1.00 INCH STEVENS WA PUBLIC
VIA SOCIAL MEDIA.
&&Special weather statement, May 21, 8:10 PM PST, 5 minutes before
Special Weather Statement
National Weather Service Spokane WA
910 PM PDT Sun May 21 2023
IDZ001-220445-
Northern Panhandle ID-
910 PM PDT Sun May 21 2023
...A strong thunderstorm will impact portions of central Bonner
County through 945 PM PDT...
At 910 PM PDT, trained weather spotters reported a strong
thunderstorm over Ponderay, or near Sandpoint, moving northeast at 30
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sandpoint, Ponderay, Kootenai, Dover, Elmira, Colburn, and Schweitzer
Mountain.
This includes the following highways...
U.S. Highway 95 in Idaho between mile markers 472 and 491.
U.S. Highway 2 in Idaho between mile markers 20 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4820 11667 4833 11680 4850 11648 4850 11633
4838 11610
TIME...MOT...LOC 0410Z 235DEG 24KT 4833 11657
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
FewkesLocal storm report, May 21, 8:13 PM PST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
913 PM PDT SUN MAY 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 2 WNW DOVER 48.27N 116.64W
05/21/2023 M0.70 INCH BONNER ID TRAINED SPOTTER
THUNDERSTORM PRODUCING HEAVY RAIN AND DIME
SIZE HAIL.
&&Thunderstorm Wind, Bonner
- When
- May 21, 8:15 PM PST to 8:30 PM PST
- Where
- Bonner County, 1.46 mi NNW of Hope
- Measured
- 26 kt (30 mph) estimated gust
- Property damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 48.250, -116.310
Emergency management office reported a tree down in Hope Idaho.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 21 to 22, 20233 deaths · 2 events
- Flood in Colorado, May 21, 20231 death · 1 event
- Damaging Winds and Heavy Rain in Idaho, May 21 to 25, 202360 kt wind · 13 events
- Debris Flow and Hail in Nevada, May 21, 202352 kt wind · 3 events
- Hail in New Mexico, May 21, 20231 in hail · 2 events
- Hail and Damaging Wind in Florida, May 21, 2023$1,000 · 1 in hail · 2 events
- Debris Flow and Hail in Montana, May 21, 20231 in hail · 2 events
- Flash Flood and Debris Flow in Idaho, May 21, 2023$2,000 · 2 events
- Hail in Oregon, May 21, 20231.5 in hail · 2 events
- Flood and Damaging Wind in California, May 21, 202357 kt wind · 2 events
- Hail and Damaging Wind in Idaho, May 21, 2023$5,000 · 52 kt wind · 2 events
- Waterspout in South Atlantic Coastal Waters, May 21, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104709.